Alert archive / Michigan / Beach Hazards Statements in 2018
Beach Hazards Statement 26, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 24, 2018, 4:16 AM EDT for Schoolcraft County, Michigan. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2018, 4:16 AM EDT (08:16 UTC)
- Expired
- Sep 24, 2018, 2:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
274 WHUS43 KMQT 240816 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 416 AM EDT Mon Sep 24 2018 MIZ014-241800- /O.NEW.KMQT.BH.S.0026.180924T0816Z-180924T1800Z/ Southern Schoolcraft- 416 AM EDT Mon Sep 24 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect until 2 PM EDT this afternoon. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Southern Schoolcraft County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today near Lakeview Park and near Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ Voss
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 24, 3:48 AM EDT, 28 minutes earlier.
Area forecast discussion, Sep 24, 3:48 AM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Marquette MI 348 AM EDT Mon Sep 24 2018 .SHORT TERM...(This evening through Monday) Issued at 403 PM EDT SUN SEP 23 2018 WV imagery and RAP analysis indicated a shortwave trough moving through the northern Rockies with nearly zonal mid/upper level flow downstream across the rest of the northern CONUS. At the surface, the cold front that moved through most of Upper Michigan last night has stalled near KESC-KIMT. Abundant low clouds persisted across the north with temps in the mid to upper 40s while sct-bkn cu prevailed over the south allowing temps to climb into the lower to mid 60s. Upslope easterly flow into north central Upper Michigan still supported some patchy drizzle in the higher terain along with some fog. Tonight, a southerly low level jet will increase over the area tonight in response to deepening low pressure ahead of the advancing nrn Rockies shrtwv. Some pcpn may develop with the WAA pattern but models 295k-305k isentropic progs suggest that mid level moistening will remain north of Upper Michigan with mainly just low level moisture persisting. So, no more than drizzle would be expected where se to s flow upslopes, especially over the nrn Keweenaw peninsula. Otherwise, temps will remain steady or slowly rise tonight north as the winds veer. Monday, any remaining low clouds or fog should dissipate during the morning as low level mixing increases. Sunshine and WAA with gusty southerly winds to around 25 mph will help push temps to around 70, especially where downslope flow prevails near Lake Superior. .LONG TERM...(Tuesday through Sunday) Issued at 348 AM EDT MON SEP 24 2018 Ridging/positive height anomalies that extended from the Aleutians toward the North Pole at the middle of last week have migrated to the ne Pacific. During the week, this ridge will strengthen with a huge positive height anomaly (350+dm at 500mb) developing over AK by the weekend. This will force development of a deep trof downstream, centered over central Canada, and an accompanying build up of unseasonably cold air for so early in the season in that area as the week progresses. With the height anomaly over AK closing off a mid- level anticyclone, flow will tend to undercut it, and this will probably work to prevent the unseasonably cold air building to the nw from fully dumping into the Upper Lakes late this week into early next week. In the meantime, temps this week on the whole will end up blo normal as the southern edge of building cold air to the n brushes the area due to the passage of several shortwaves. Today will be the warmest day of the week. As the trof deepens across much of Canada this week, several shortwaves will swing around the trof and affect the Upper Lakes. The first Mon night/Tue morning, a second following quickly late Tue/early Wed, a third late Thu/Thu night, a fourth weak wave on Sat, and a fifth late Sun/early Mon. Each wave will bring some shra to at least parts of the fcst area. From a standpoint of pcpn amounts, it appears the second wave will probably produce the greatest rainfall, occurring Tue aftn/evening. The system early next week will likely be a significant pcpn producer due to the strong temp contrast that will be present at that time across the CONUS/southern Canada. However, at 6-7 days out, it's uncertain where the corridor of heaviest pcpn will occur. Beginning Tue/Tue night...at 12z Tue, cold front associated with the first shortwave will extend roughly from eastern Lake Superior across central Upper MI and will be accompanied by isold/sct -shra. Rapid approach of the second shortwave into the Upper Mississippi Valley/western Great Lakes by evening will begin to spin up a sfc wave along the cold front which will have drifted to far se Upper MI or northern Lake MI by that time. Strengthening band of mid-level fgen as well as increasing upper divergence within right entrance of upper jet streak extending from nw WI to James bay will support increasing pcpn on the cold side of the sfc cold front during the aftn/evening. Overall, models over the last couple of days have trended a bit heavier/nw with this pcpn that will streak across roughly the e half of Upper MI. However, the 00Z ECWMF is more vigorous with the shortwave and thus farther nw with sfc low which it tracks across far s central and eastern Upper MI. Result is a mdt rainfall across much of the fcst area with 0.5-1 inch rainfall amounts across a wide swath of w and central Upper MI. Given recent model trends, fcst incorporated some of the 00z ECMWF. With a little instability and decent forcing, included slight chc thunder s central and se fcst area. This band of pcpn will quickly exit by midnight Tue night. With 850mb temps falling to around 0C Tue night, there could be some lake effect -shra, but recent large wave action on the lake has mixed/cooled waters with the 3 mid lake buoys showing water temps already down to 52F, 45F, 45F from w to e. While there are certainly areas of warmer water, conditions will be marginal for any lake effect -shra to develop Tue night. Although a subtle shortwave passing Wed may generate isold -shra, for most of the area, dry weather will prevail Wed into Wed night. Next more significant shortwave will amplify toward the Upper Mississippi Valley/Upper Lakes on Thu. Associated sfc low will track from southern Manitoba Wed evening across northern Ontario thru Thu. At least sct -shra will accompany the cold front across the fcst area on Thu under decent deep layer forcing/70-80m height falls at 500mb. Behind the cold front, cyclonic flow and fairly deep moisture with 850mb temps falling to at least 0C will support some lake enhanced -shra for w to nw flow favored areas Thu night into Fri morning. Some lake effect -shra may linger on into Sat for w wind favored locations if consensus of 850mb temps of -4C works out. Later Sun into Mon, shortwave originating in the flow undercutting the strong mid-level high over AK will streak ene across the CONUS. While this wave is not particularly strong as currently depicted in medium range guidance due to its progression thru a more confluent flow regime, the strong thermal contrast across the CONUS and southern Canada may make this a mdt/hvy pcpn producer as it reaches the Great Lakes. Track of the sfc wave is uncertain given that we're 6-7 days out in the fcst, but it appears Upper MI will be affected by at least some of the pcpn associated with the wave at some point Sun/Mon. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 138 AM EDT MON SEP 24 2018 Abundant low-level moisture and upslope winds will support IFR/LIFR conditions through tonight at KCMX/KSAW. VFR conditions will continue at IWD through most of the period and then rain and MVFR conditions move in for Mon night. KCMX will quickly improve to VFR late tonight. KSAW will maintain upsloping tonight but should improve to MVFR early Monday morning as winds become southerly and VFR by mid morning before MVFR conditions return by Mon evening. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 403 PM EDT SUN SEP 23 2018 Another cold front will approach from the west on Mon, and this will keep winds mostly in the 20-30kt range, though the strongest winds will shift to eastern Lake Superior tonight and Mon as winds become southerly. There could be some gale force gusts over the eastern part of the lake on Mon. With passage of the cold front Mon night/early Tue, winds will shift to the nw at 15-25kt for Tue, strongest over the e half of the lake. May be able to slip in a day with winds mostly under 20kt on Wed before the next low pres system moving e toward northern Ontario brings stronger winds of 20-30kt again on Thu. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JLB LONG TERM...Rolfson AVIATION...07 MARINE...JLB
Hazardous weather outlook, Sep 24, 4:10 AM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 410 AM EDT Mon Sep 24 2018 MIZ001>007-009>013-084-085-251200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton- Northern Schoolcraft- 410 AM EDT Mon Sep 24 2018 /310 AM CDT Mon Sep 24 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of thunderstorms over south central Upper Michigan Tuesday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ014-251200- Southern Schoolcraft- 410 AM EDT Mon Sep 24 2018 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Today and Tonight There is a high swim risk for the Lake Michigan beaches of Schoolcraft County today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of thunderstorms Tuesday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-251200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 410 AM EDT Mon Sep 24 2018 /310 AM CDT Mon Sep 24 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-251200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 410 AM EDT Mon Sep 24 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of thunderstorms Tuesday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Rolfson
Nearby
Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.